A drug allergy happens when you have a harmful reaction to a medicine you use. Most drug allergies are mild, and the symptoms go away within a few days after you stop using the medicine. But some drug allergies can be very serious and can even cause life-threatening anaphylaxis. The most common signs of a drug allergy are hives, rash, nausea, or fever.
After you have an allergic reaction to a drug, you will probably always be allergic to that drug, as well as other drugs that are like it. You could have an allergic reaction to a drug even if it caused no reaction in the past.
Any medicine can cause an allergic reaction. A few of the most common ones are:
- Sulfa medicines
- Medicines for hyperthyroidism
- Penicillin and related antibiotics*
Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered idiosyncratic. This means the reaction is an unusual effect of the medication. It is not due to a known chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy.
Please call our office if you suspect you may be allergic to a medicine. Our practice only tests for certain drugs at this time.
Don’t suffer from untreated allergies. Schedule an appointment today with one of our board-certified allergists, and move towards a clearer tomorrow.
*Recent studies show that more than 90% of patients who believe they have a penicillin allergy were misdiagnosed and do not. If you have been told you have a penicillin allergy, we suggest you be re-tested to confirm this. Patients who believe they are allergic to penicillin are given alternate antibiotics prior to surgery in order to ward off infection, but those alternatives can be more toxic, more expensive, and less effective.